Iowa, 2019

Ice Storm in Iowa, April 10 to 11, 2019

April 10 to 11, 2019 · NWS FSD · 4 events in 4 counties and zones

A historic late-season, multi-day winter storm developed rapidly across the central Plains on Wednesday, April 10. This system spiraled several periods of precipitation through the region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$371,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A historic late-season, multi-day winter storm developed rapidly across the central Plains on Wednesday, April 10. This system spiraled several periods of precipitation through the region. The leading precipitation on April 10 was a mix of rain, freezing rain and sleet from far eastern South Dakota through the Interstate 90 areas of southwest Minnesota and northwest Iowa, changing to snow to the north and west. There were even a few elevated thunderstorms which occurred overnight on April 10-11 and produced some near severe hail, which actually occurred after some initial wintry precipitation. Significant icing was centered around 30 miles either side of the Interstate 90 corridor, with as much as a third to three-quarters inch ice accumulation.

Heavy snowfall developed from the early morning of April 11 and continued into the early morning of April 12 across much of southeast South Dakota into northern portions of southwest Minnesota, which accumulated to 1 to 2 feet during the storm. The most persistent snowfall occurred for areas west to north of Sioux Falls, but even there, a brief period of freezing rain or sleet occurred at some point ahead of the main upper trough passage.

The other aspect of this storm was the intense winds, which gusted at the peak from 40 to 60 mph, producing widespread blizzard conditions across southeast South Dakota and southwest Minnesota. Considerable power outages occurred as transmission lines succumbed to the ice accumulation and wind. At the peak, electric companies and cooperatives estimated as many as 25,000 customers were without power. Many areas were without power for a day or two due to the intensity of the storm.

In fact, the strong winds lofted dust from the Texas/Oklahoma panhandles which caused some of the snowfall toward the latter portions of the event to fall with a brownish color. Ironically, the blizzard postponed the statewide tornado warning drill which was a part of Minnesota Severe Weather Awareness Week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 10, 3:31 PM CST, 29 minutes earlier.

Area forecast discussion, Apr 10, 3:31 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
431 PM CDT Wed Apr 10 2019

.SHORT TERM...(This Evening through Friday)
Issued at 426 PM CDT Wed Apr 10 2019

Very complex, large and dynamic weather system set to lift across
the region through Friday. This system will bring numerous weather
concerns, from the potential of severe weather, to blizzard
conditions, to heavy snowfall, to icing. Temperatures will be key,
with readings within a degree or two of freezing across the bulk of
the forecast area, while warmer air aloft noses into the region this
evening and tonight. Readings have cooled slightly lower than models
have suggested, especially along and north of I-90, following more
of a NAM scenario.

The heavier precipitation has moved north and northeast of the
forecast area, with drier air aloft lifting into northwest Iowa.
Patchy freezing drizzle has developed in southeast SD and southwest
Minnesota along the edge of the drier nose. Expect this light
drizzly precipitation to continue into the early evening, before the
mid level frontogenesis increases in south central through
southwest Minnesota mid to late evening. With the low lifting
northward, precipitation is expected to pick up once again across
southeast SD into southwest MN. Mid level instability likewise
increases late this evening into the overnight hours. This will
result in increased precipitation intensity across the forecast
area, in addition to isolated to scattered lightning activity,
even into areas where snowfall and mixed precipitation is
expected. Snowfall rates of 1 to 2 inches plus per hour could
occur overnight.

Temperatures will remain fairly steady this evening and overnight,
but may wobble within a degree or so. Winds will continue to
increase this evening and tonight, with widespread gusts to 45 to 50
mph at times. Where snow is falling, blizzard or near blizzard
conditions are likely beginning this evening, despite the wet,
heavy nature of the snowfall. A wind advisory has been issued for
locations not in any winter weather headlines.

Northwest Iowa and far northeast Nebraska will see the greatest
potential for thunderstorms late this evening into the early
morning, as the leading edge of the jet streak lifts into eastern
Iowa. Impressive shear profiles with elevated instability on the
order of 1000 j/kg suggest that isolated strong to severe elevated
storms will be possible during this time, mainly southeast of a
Sioux City to Spencer IA line. Greatest severe threat will be hail
up to half dollar size and the potential to mix down the stronger
winds aloft up to 65 mph.

Heading into Thursday, surface low center drifts northward along the
NE/IA and IA/SD border through the daytime. Temperatures continue to
warm aloft in far southeast SD and northwest Iowa, but surface
temperatures will remain fairly steady state. The exception will
be in the warm sector of the low across northwest Iowa where the
40s will be possible. Snowfall continues across south central into
east central SD and portions of southwest MN, but the instability
gradually shifts east and decreases through the day. Nonetheless,
snow may be moderate to heavy at times. Northwest Iowa and
northeast NE will remain primarily rainfall, while mixed
precipitation remains a threat in far southeast SD, far southern
MN and far northern Iowa. Winds decrease some across our eastern
half as the low center lifts northward but strong winds with gusts
to 45 mph continue through the day on Thursday in south central
and east central SD.

The system slowly lifts northeast away from the area Thursday night
into Friday. Colder air advects into the region during this time,
allowing the entire forecast area to switch to light snow by
daybreak Friday. Light snow tapers off during the day Friday. Breezy
or windy conditions also continue during this time.

Icing conclusions: The aforementioned corridor in far northern Iowa
into southern MN and far southeast SD could see some fairly
significant icing accumulations with the threat for freezing rain
continuing through nearly the entire storm duration. The greatest
potential for icing greater than a half inch will be in far southern
MN near the I-90 corridor. Given the strong winds expected, icing on
untreated surfaces could result in serious issues, including power
outages. Have opted to issue an ice storm warning where icing is
expected to be the worst. Also added Lincoln county to the winter
storm warning mainly due to icing concerns in the far northern
portion of the county.

Snow conclusions: It's still looking like there will very a tight
gradient between 12"+ of accumulations, and very little
accumulation. The location of this transition is still uncertain and
could very well change if temperatures alter by just a degree or
two. Those on this transition line should keep monitoring the
forecast because it could very well change - including the Sioux
Falls metro area. Areas in our western and northern counties are
still expected to see 1 to 2 feet of snow.

.LONG TERM...(Friday Night through Wednesday)
Issued at 426 PM CDT Wed Apr 10 2019

Cooler temperatures persist this weekend, with a gradual warming
trend early next week. This will allow the new snowfall to begin
melting. Will need to monitor rivers for additional rises with
the snowmelt. The next potential for precipitation arrives as
early as Monday night, but model uncertainty is high.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1243 PM CDT Wed Apr 10 2019

Rain, snow, sleet, and freezing rain will all be possible over the
next 24 hours. Areas north of I-90 and west of I-29 will have the
best chance for the wintry precipitation types, whereas northwest
Iowa including KSUX looks to remain warm enough for mostly rain
through Thursday afternoon. Winds will be strong over the next 48
hours, with gusts 35 to 45 kts, mostly out of the north,
northeast, and east. With surface temperatures near 32 degrees,
there is lower than average confidence in precipitation types. It
is worth noting that KSUX and northwest Iowa have a chance to see
thunderstorms with hail and strong winds gusts overnight into
Thursday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until 7 AM CDT Friday for SDZ038>040-050-
     052>061-063>065-068.

     Wind Advisory until 7 AM CDT Thursday for SDZ070-071.

     Winter Storm Warning until 7 AM CDT Friday for SDZ062-066-067-
     069.

     Winter Weather Advisory until 7 PM CDT this evening for
     SDZ038>040-053>056.

MN...Blizzard Warning until 7 AM CDT Friday for MNZ071-072-080-081-
     097.

     Winter Weather Advisory until 7 PM CDT this evening for MNZ071-
     072-080-081-097.

     Ice Storm Warning until 7 AM CDT Friday for MNZ089-090-098.

IA...Wind Advisory until 7 AM CDT Thursday for IAZ012>014-020>022-031-
     032.

     Ice Storm Warning until 7 AM CDT Friday for IAZ001>003.

NE...Wind Advisory until 7 AM CDT Thursday for NEZ013-014.

&&

SHORT TERM...
LONG TERM...
AVIATION...VandenBoogart
Hazardous weather outlook, Apr 10, 3:43 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
443 PM CDT Wed Apr 10 2019

MNZ071-072-080-081-097-SDZ038>040-050-052>061-063>065-068-112145-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
443 PM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Snow and winds will increase across the area tonight, which will
bring blizzard conditions to a large area of central and east
central South Dakota. Some parts of the blizzard warning from
Pipestone to Windom could see some potentially significant icing
tonight into Thursday with half an inch of ice accumulation
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hazardous conditions will continue Thursday night into Friday with
blowing snow still possible. By Thursday night much of the area
will see a fresh foot or more of snowfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-MNZ089-090-098-SDZ062-066-067-069-070-112145-
Lyon-Osceola-Dickinson-Nobles-Jackson-Rock-Minnehaha-Turner-
Lincoln-Yankton-Clay-
443 PM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and southeast South Dakota.

.DAY ONE...Tonight

Rain and freezing rain can be expected through the night, with
significant icing expected along I-90 across southwest Minnesota.
Ice amounts could approach half an inch by early Thursday
morning. Ice amounts may be heavy enough to result in power
outages.

Showers and isolated thunderstorms will be possible
tonight after 10 pm. Small hail and a brief wind gust up to 50 mph
is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

On Thursday morning the area will begin to transition to snow
with anywhere from 1 to 6 inches expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-112145-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Union-
443 PM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Tonight

Rain will develop tonight and continue with a few thunderstorms
possible from roughly 8 pm through midnight. A few of these storms
could produce hail up to an inch and a half in diameter, 60 mph
gusts as well as frequent lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

By Thursday night rain may briefly transition to light freezing
rain or snow with an inch or less of accumulations expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation possible after after 10 pm.

In the hours before

Local storm report, Apr 10, 10:38 AM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 AM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     SNOW             TRACY                   44.24N 95.62W
04/10/2019  M4.1 INCH        LYON               MN   CO-OP OBSERVER

&&
Local storm report, Apr 10, 11:17 AM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 PM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             HURON                   44.36N 98.22W
04/10/2019  M3.0 INCH        BEADLE             SD   OFFICIAL NWS OBS

&&
Local storm report, Apr 10, 1:12 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
212 PM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY SNOW       LYND                    44.39N 95.90W
04/10/2019  M6.5 INCH        LYON               MN   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Apr 10, 2:15 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY SNOW       IVANHOE                 44.46N 96.25W
04/10/2019  M6.0 INCH        LINCOLN            MN   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Apr 10, 3:04 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
404 PM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     ICE STORM        LISMORE                 43.75N 95.95W
04/10/2019                   NOBLES             MN   COUNTY OFFICIAL

            ESTIMATED ONE EIGHTH TO ONE QUARTER INCH OF
            ICE ACCUMULATION.

&&

TRM
Local storm report, Apr 10, 3:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 PM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     SNOW             1 SW MARSHALL           44.43N 95.80W
04/10/2019  M6.0 INCH        LYON               MN   PUBLIC

0800 AM     SNOW             3 SSE WESSINGTON        44.42N 98.68W
04/10/2019  M5.0 INCH        BEADLE             SD   CO-OP OBSERVER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 ice storm. Local standard time, as filed.

Ice Storm, Dickinson

When
April 10, 4:00 PM CST to April 11, 12:00 PM CST
Where
Dickinson forecast zone
Reported by
Emergency Manager
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Ice accumulated to one-quarter to one-third inch, mainly across the northern half of the county, and mainly from late evening on April 10 through early morning April 11. As winds increased early April 11 with gusts reaching 45 to 50 mph at times, power poles and transmission lines bore the brunt of the worst conditions. More than a dozen power poles were snapped by the weight of the ice accumulation and stress of the high winds. Several roads were closed due to power structures across roadways. A woman was trapped in a vehicle southeast of Spirit Lake when power lines were downed around her location.

Ice Storm, Osceola

When
April 10, 4:00 PM CST to April 11, 12:00 PM CST
Where
Osceola forecast zone
Property damage
$112,000
Reported by
Emergency Manager
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Ice accumulated to one-quarter to one-third inch, mainly across the northern half of the county, and mainly from late evening on April 10 through early morning April 11. As winds increased early April 11 with gusts reaching 45 to 50 mph at times, power poles and transmission lines bore the brunt of the worst conditions. More than a dozen power poles were snapped by the weight of the ice accumulation and stress of the high winds. Several roads were closed due to power structures across roadways. Property damage costs include damage to utilities.

Ice Storm, Sioux

When
April 10, 4:00 PM CST to April 11, 12:00 PM CST
Where
Sioux forecast zone
Property damage
$172,000
Reported by
Emergency Manager
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Ice accumulated to one-quarter to one-third inch, mainly across the northern half of the county, and mainly from late evening on April 10 through early morning April 11. As winds increased early April 11 with gusts reaching 45 to 50 mph at times, power poles and transmission lines bore the brunt of the worst conditions. Twenty power transmission poles were snapped between Sioux Center and Orange City due to the weight of the ice accumulation and stress of the high winds. Property damage costs include damage to utilities.

Ice Storm, Lyon

When
April 10, 4:00 PM CST to April 11, 12:00 PM CST
Where
Lyon forecast zone
Property damage
$87,000
Reported by
Emergency Manager
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Ice accumulated to one-quarter to one-third inch, mainly across the northern half of the county, and mainly from late evening on April 10 through early morning April 11. As winds increased early April 11 with gusts reaching 45 to 50 mph at times, power poles and transmission lines bore the brunt of the worst conditions. More than 50 power transmission poles were snapped between Rock Valley and Inwood due to the weight of the ice accumulation and stress of the high winds. Several roads were closed due to power structures across the roadway. Property damage costs include damage to utilities.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841191, 841195, 841198, 841212.